Iowa, 2018

Damaging Wind in Iowa, June 1, 2018

June 1, 2018 · NWS FSD · 1 event in 1 county or zone

Thunderstorms developed rapidly in the late afternoon along the western flank of a deep-layer instability axis nosing into southeast SD. Storms quickly became linear and pushed southeast, becoming outflow dominant as the developing cold pool outworked environmental shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed rapidly in the late afternoon along the western flank of a deep-layer instability axis nosing into southeast SD. Storms quickly became linear and pushed southeast, becoming outflow dominant as the developing cold pool outworked environmental shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 1, 5:13 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 5:13 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM CDT Fri Jun 1 2018

Focus through tonight will be on severe weather threat in advance
of strong upper wave and associated cool front pushing through
the region. As of 19Z, seeing narrow band of cumulus developing in
central South Dakota, in area of enhanced low level moisture
convergence ahead of dry line. Still a weak capping inversion in
this area as of 19Z, but this expected to erode over the next
couple of hours, allowing storms to develop rather quickly between
20Z-22Z west of our forecast area. Discrete cells are expected
initially, but CAMs have been fairly consistent in storms quickly
evolving into a line which approaches western Gregory County 22Z-
23Z. Latest data continues to suggest that strongest storms will
shift southeast toward eastern Nebraska throughout the evening,
following eastern edge of greatest instability axis. Steep mid-
level lapse rates and modest deep layer shear will support an
isolated large hail threat in far southwest corner of our CWA in
south central SD, but dry air beneath ~750mb and DCAPE values in
excess of 1000J/kg suggest that damaging winds will be the greater
threat.

Northern edge of MCS could slide through the Missouri River Valley
this evening, while strong-severe storms driven by the mid-upper
level wave slide primarily across North Dakota/far northern South
Dakota. Barring complete moisture cut-off by the southern MCS, we
should see a line of showers/storms track east across the forecast
area this evening/overnight, so will carry band of high pops across
the area tonight. These storms will be encountering decreasing
instability as they move east of the James River Valley through the
later evening/overnight, so while an isolated strong to severe storm
cannot be completely ruled out, the threat is expected to decrease
significantly from the potential seen in south central South Dakota
early in the evening.

Scattered showers/storms may linger east of I-29 early Saturday
morning, but overall system seems to be exiting slightly faster than
previous forecast, so much of the day should be dry, but breezy in
the post-frontal northwest flow. Will be a cooler day with highs
only in the 70s, and could see a few sprinkles/isolated showers
rotate into southwest Minnesota late in the afternoon in cyclonic
flow around the back side of the departing trough. But confidence
not high enough to include this mention in the forecast right now.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM CDT Fri Jun 1 2018

Modest upper ridge begins to build into the region through the
latter half of the weekend and into early next week. Wave kicking
out of the central Rockies into the central Plains late Sunday into
Monday will prevent heat from building back into our region too
quickly, so should be able to enjoy a couple of days with relatively
low humidity levels and seasonable temperatures.

Continued southerly flow will bring some heat back for midweek, with
the pattern becoming a little more unsettled for the latter half of
the week as weak waves traverse around the upper ridge. Timing and
track of the waves varies greatly among the models, so will continue
to carry sporadic low pops Wednesday-Friday for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 607 PM CDT Fri Jun 1 2018

Main concern tonight is showers and TSRA moving eastward across
the area. This activity could very well impact all three TAF sites
including KHON, KFSD and KSUX. The two sites where convective
erratic winds are most possible is at KHON and KSUX. Tried to time
the strongest chances for TSRA into two hour blocks this evening
and overnight. In the strongest cells, short term IFR conditions
are possible but did not include that scenario in the TAF sites
for now as those types of conditions may not last long. Will amend
as needed.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...MJ
Hazardous weather outlook, Jun 1, 2:51 AM CST, 19 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
351 AM CDT Fri Jun 1 2018

SDZ050-052-057-058-063-064-068-020900-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-Bon Homme-
351 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop in central South Dakota
late this afternoon, mainly west of the Missouri River. These
storms will work into areas west of the James River during the
evening with severe weather becoming very possible. The main
threats will be hail to the size of golf balls and wind gusts as
high as 80 mph. An isolated tornado will also be possible. Most of
the activity will shift east of central South Dakota around
midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely this evening.

IAZ001-012-020-021-031-032-MNZ071-097-098-NEZ013-014-SDZ038>040-
053>056-059>062-065>067-069>071-020900-
Lyon IA-Sioux-Plymouth-Cherokee-Woodbury-Ida-Lincoln MN-Pipestone-
Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Yankton-Clay SD-Union-
351 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will become likely after about 10 pm tonight with
severe weather possible. The main threat will be wind gusts as
high as 70 mph and hail to the size of half dollars. A few
stronger storms could linger through about 4 am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible tonight.

IAZ002-003-013-014-022-MNZ072-080-081-089-090-020900-
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-
351 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become likely late tonight. While
there is a small chance for a few severe storms the better chances
will be across eastern South Dakota and Nebraska.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 1, 5:28 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NW GREGORY            43.24N 99.43W
06/01/2018                   GREGORY            SD   TRAINED SPOTTER

            MATURE TREES DOWNED.

&&
Local storm report, Jun 1, 6:07 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     12 WNW PLATTE           43.47N 99.05W
06/01/2018                   CHARLES MIX        SD   PUBLIC

            EST. 70-80 MPH WINDS. BRANCHES DOWN. GRAIN
            TRAILERS TIPPED OVER. PENNY SIZED HAIL.

&&

SG
Special weather statement, Jun 1, 7:54 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
854 PM CDT Fri Jun 1 2018

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ039-040-054>056-
061-062-065>067-069>071-020400-
Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Pipestone-Rock-Dixon-
Dakota-Kingsbury-Brookings-Miner-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Lincoln SD-Yankton-Clay SD-Union-
854 PM CDT Fri Jun 1 2018

...Strong winds expected from approaching line of thunderstorms...

A line of thunderstorms at 850 pm CDT will move east and bring 40
to 55 mph wind gusts to areas from the James River Valley to just
west of Interstate 29.

From 10 pm CDT to midnight CDT the winds will reach Interstate 29
and locations east towards a line from Slayton Minnesota to Ida
Grove Iowa.

If you have time you may want to bring in anything from outside
that could be damaged by the stronger winds and possibly some
falling tree branches.

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
June 1, 10:31 PM CST
Where
Woodbury County, 0.51 mi W of (Sux)sioux City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -96.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764459.